Iowa, 2012

Winter Weather in Iowa, March 4, 2012

March 4, 2012 · NWS DVN · 6 events in 6 counties and zones

A weak disturbance moving from Minnesota to Illinois brought increased cloud cover and snow showers to the Mid Mississippi Valley during the afternoon and early evening of March 4. Snow fell to the south of a line from Coggon to Anamosa to DeWitt and southeastward to Princeton, IL.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A weak disturbance moving from Minnesota to Illinois brought increased cloud cover and snow showers to the Mid Mississippi Valley during the afternoon and early evening of March 4. Snow fell to the south of a line from Coggon to Anamosa to DeWitt and southeastward to Princeton, IL. Snowfall totals ranged from 3 tenths of inch at Davenport to three inches in Brighton, What Cheer, Ladora, and Victor. High temperatures ranged from 28 degrees at Dubuque and Cedar Rapids to 35 degrees at Macomb, IL.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 4, 11:14 AM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Mar 4, 11:14 AM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1114 AM CST SUN MAR 4 2012

.AVIATION...
A FAST MOVING AND SMALL STORM SYSTEM WILL BRING A PERIOD OF LIGHT
TO MODERATE SNOW TO SOUTHEAST IOWA THIS AFTERNOON. CID AND MLI
WILL BE AT THE EDGE OF THIS SNOW SYSTEM...AND MAY EXPERIENCE A
BRIEF LIGHT SNOW VISIBILITY RESTRICTIONS AROUND 5 MILES THIS
AFTERNOON. BRL...WILL SEE MODERATE SNOW POTENTIALLY FOR A PERIOD
FROM 20Z TO 00Z THIS AFTERNOON. VISIBILITIES OF 1/2 TO 1 MILE WILL
BE COMMON AT BRL. DBQ...AND THE REST OF NORTHEAST IOWA WILL LIKELY
REMAIN SNOW FREE...AND VFR. AFTER 02Z...ALL SITES WILL BE VFR
THROUGH THE REST OF TONIGHT AS HIGH PRESSURE MOVES IN. WINDS THIS
AFTERNOON AND THIS EVENING WILL BE UNDER 10KTS FROM THE
WEST...TONIGHT...NORTH WINDS AROUND 10 TO 12 KTS ARE
EXPECTED...BEFORE BECOMING LIGHT WEST AGAIN MONDAY MORNING AFTER
12Z.
..ERVIN..

&&

.PREV DISCUSSION... /ISSUED 751 AM CST SUN MAR 4 2012/

UPDATE...
HAVE UPDATED THE FORECAST FOR PERIOD OF SUNSHINE THIS MORNING AND
TO DELAY THE ONSET OF LIGHT SNOW AND FLURRIES IN THE WEST. BASED
ON SLOWER TIMING OF THE LATEST RUC AND NAM...THE DEVELOPING LIGHT
SNOW WITH THE CLIPPER SYSTEM NOW OVER THE EASTERN DAKOTAS WILL NOT
REACH CENTRAL IA UNTIL 18Z...AND MAY NOT DEVELOP INTO MEASURABLE
LIGHT SNOW IN OUR WESTERN COUNTIES UNTIL 1 OR 2 PM. EXPECTED SNOW
AMOUNTS LOOK ON TRACK...BUT MODEL TRENDS ARE SUGGESTING A SLIGHT
SW SHIFT MAY TAKE PLACE. ..SHEETS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
Hazardous weather outlook, Mar 4, 4:23 AM CST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
423 AM CST SUN MAR 4 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-051030-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
423 AM CST SUN MAR 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FAST MOVING CLIPPER SYSTEM WILL PRODUCE LIGHT SNOW THIS
AFTERNOON ACROSS PORTIONS OF SOUTHEAST IOWA...FAR NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS. BRIEF PERIODS OF MODERATE
SNOWFALL MAY REDUCE VISIBILITY AND RESULT IN SLICK SPOTS ON
ROADWAYS DURING THE AFTERNOON HOURS. TOTAL ACCUMULATIONS AS HIGH AS
1 TO 2 INCHES WILL BE POSSIBLE ALONG AN AXIS FROM FAIRFIELD...
THROUGH BURLINGTON...TO MACOMB.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
HOWEVER...REPORTS OF SNOWFALL ACCUMULATIONS OF AN INCH OR GREATER
WOULD BE APPRECIATED.

In the hours before

Special weather statement, Mar 4, 12:48 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1248 PM CST SUN MAR 4 2012

IAZ063-076>078-087>089-098-099-ILZ025-026-034-035-MOZ010-042145-
IOWA-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-HENRY IA-DES MOINES-
VAN BUREN-LEE-HENDERSON-WARREN-HANCOCK-MCDONOUGH-CLARK-
INCLUDING THE CITIES OF...MARENGO...SIGOURNEY...WASHINGTON...
WAPELLO...FAIRFIELD...MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....
FORT MADISON...OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...KAHOKA
1248 PM CST SUN MAR 4 2012

...MODERATE SNOW THIS AFTERNOON...

SNOW WILL INCREASE THIS AFTERNOON...WITH VISIBILITIES OCCASIONALLY
REDUCED UNDER 1/2 MILE AT TIMES. SNOW WILL ACCUMULATE ON GRASS
EASILY...AND WILL EVENTUALLY CREATE SLUSH AND SNOW COVERED ROADS.
SLICK CONDITIONS ARE POSSIBLE THIS AFTERNOON...AS 1 TO 2 INCHES OF
SNOW FALLS. SNOW WILL RAPIDLY END EARLY THIS EVENING.

..ERVIN..

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Iowa

When
March 4, 1:00 PM CST to 9:00 PM CST
Where
Iowa forecast zone
Reported by
Trained Spotter
Coordinates
41.686, -92.065 (the zone’s center; the record gives no point)

At 619 pm CST March 4, a trained spotter measured 3 inches of snow 2 miles south southwest of Ladora, IA.

At 650 pm CST March 4, a trained spotter measured 3 inches of snow 2 miles southeast of Victor, IA.

Winter Weather, Keokuk

When
March 4, 1:00 PM CST to 9:00 PM CST
Where
Keokuk forecast zone
Reported by
Trained Spotter
Coordinates
41.337, -92.179 (the zone’s center; the record gives no point)

At 731 pm CST March 4, a trained spotter measured 3 inches of snow 4 miles east of what Cheer, IA.

Winter Weather, Washington

When
March 4, 1:00 PM CST to 9:00 PM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
41.336, -91.718 (the zone’s center; the record gives no point)

At 827 pm CST March 4, a cooperative weather observer measured 3 inches of snow 3 miles north of Brighton, IA.

Winter Weather, Benton

When
March 4, 1:00 PM CST to 9:00 PM CST
Where
Benton forecast zone
Reported by
Trained Spotter
Coordinates
42.080, -92.066 (the zone’s center; the record gives no point)

At 903 pm CST March 4, a member of the public measured 3 inches of snow 1 mile north of Van Horne, IA. Roads were reported to be snow covered.

Winter Weather, Henry

When
March 4, 1:00 PM CST to 9:00 PM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
40.988, -91.544 (the zone’s center; the record gives no point)

At 912 pm CST March 4, a trained spotter measured 3.1 inches of snow 2 miles southwest of New London, IA.

Winter Weather, Des Moines

When
March 4, 1:00 PM CST to 9:00 PM CST
Where
Des Moines forecast zone
Reported by
Trained Spotter
Coordinates
40.923, -91.181 (the zone’s center; the record gives no point)

At 744 am CST March 5, a trained spotter measured 3.1 inches of snow 3 miles south southwest of Burlington, IA over the previous 24 hours.

At 855 am CST March 5, a trained spotter measured 3.0 inches of snow 6 miles west northwest of Burlington, IA over the previous 24 hours.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372978, 372979, 372980, 372982, 372983, 372997.